- Open Access
Multiplicity of positive solutions for eigenvalue problems of -equations
Boundary Value Problems volume 2012, Article number: 152 (2012)
We consider a nonlinear parametric equation driven by the sum of a p-Laplacian () and a Laplacian (a -equation) with a Carathéodory reaction, which is strictly -sublinear near +∞. Using variational methods coupled with truncation and comparison techniques, we prove a bifurcation-type theorem for the nonlinear eigenvalue problem. So, we show that there is a critical parameter value such that for the problem has at least two positive solutions, if , then the problem has at least one positive solution and for , it has no positive solutions.
MSC: 35J25, 35J92.
Let be a bounded domain with a -boundary ∂ Ω. In this paper, we study the following nonlinear Dirichlet eigenvalue problem:
Here, by we denote the p-Laplace differential operator defined by
(with ). In , is a parameter and is a Carathéodory function (i.e., for all , the function is measurable and for almost all , the function is continuous), which exhibits strictly -sublinear growth in the ζ-variable near +∞. The aim of this paper is to determine the precise dependence of the set of positive solutions on the parameter . So, we prove a bifurcation-type theorem, which establishes the existence of a critical parameter value such that for all , problem has at least two nontrivial positive smooth solutions, for , problem has at least one nontrivial positive smooth solution and for , problem has no positive solution. Similar nonlinear eigenvalue problems with -sublinear reaction were studied by Maya and Shivaji  and Rabinowitz  for problems driven by the Laplacian and by Guo , Hu and Papageorgiou  and Perera  for problems driven by the p-Laplacian. However, none of the aforementioned works produces the precise dependence of the set of positive solutions on the parameter (i.e., they do not prove a bifurcation-type theorem). We mention that in problem the differential operator is not homogeneous in contrast to the case of the Laplacian and p-Laplacian. This fact is the source of difficulties in the study of problem which lead to new tools and methods.
We point out that -equations (i.e., equations in which the differential operator is the sum of a p-Laplacian and a Laplacian) are important in quantum physics in the search for solitions. We refer to the work of Benci, D’Avenia-Fortunato and Pisani . More recently, there have been some existence and multiplicity results for such problems; see Cingolani and Degiovanni , Sun . Finally, we should mention the recent papers of Marano and Papageorgiou [9, 10]. In  the authors deal with parametric p-Laplacian equations in which the reaction exhibits competing nonlinearities (concave-convex nonlinearity). In , they study a nonparametric -equation with a reaction that has different behavior both at ±∞ and at 0 from those considered in the present paper, and so the geometry of the problem is different.
Out approach is variational based on the critical point theory, combined with suitable truncation and comparison techniques. In the next section, for the convenience of the reader, we briefly recall the main mathematical tools that we use in this paper.
2 Mathematical background
Let X be a Banach space and let be its topological dual. By we denote the duality brackets for the pair . Let . A point is a critical point of φ if . A number is a critical value of φ if there exists a critical point such that .
We say that satisfies the Palais-Smale condition if the following is true:
‘Every sequence , such that is bounded and
admits a strongly convergent subsequence.’
This compactness-type condition is crucial in proving a deformation theorem which in turn leads to the minimax theory of certain critical values of (see, e.g., Gasinski and Papageorgiou ). A well-written discussion of this compactness condition and its role in critical point theory can be found in Mawhin and Willem . One of the minimax theorems needed in the sequel is the well-known ‘mountain pass theorem’.
Theorem 2.1 If satisfies the Palais-Smale condition, , ,
then and c is a critical value of φ.
In the analysis of problem , in addition to the Sobolev space , we will also use the Banach space
This is an ordered Banach space with a positive cone:
This cone has a nonempty interior given by
where by we denote the outward unit normal on ∂ Ω.
Let be a Carathéodory function with subcritical growth in , i.e.,
with , and , where
(the critical Sobolev exponent).
and consider the -functional defined by
Proposition 2.2 If is defined by (2.1) and is a local -minimizer of , i.e., there exists such that
then for some and is also a local -minimizer of , i.e., there exists such that
Let . We say that if for all compact subsets , we can find such that
Clearly, if and for all , then . A slight modification of the proof of Proposition 2.6 of Arcoya and Ruiz  in order to accommodate the presence of the extra linear term leads to the following strong comparison principle.
Proposition 2.3 If , , and , are solutions of the problems
Let and let (where ) be a nonlinear map defined by
Proposition 2.4 If (where ) is defined by (2.2), then is continuous, strictly monotone (hence maximal monotone too), bounded and of type , i.e., if weakly in and
then in .
If , then we write .
In what follows, by we denote the first eigenvalue of the negative Dirichlet p-Laplacian . We know that and it admits the following variational characterization:
Finally, throughout this work, by we denote the norm of the Sobolev space . By virtue of the Poincaré inequality, we have
The notation will also be used to denote the norm of . No confusion is possible since it will always be clear from the context which norm is used. For , we set . Then for , we define . We know that
If is superpositionally measurable (for example, a Carathéodory function), then we set
By we denote the Lebesgue measure on .
3 Positive solutions
The hypotheses on the reaction f are the following.
H: is a Carathéodory function such that for almost all , for almost all and all and
(i) for every , there exists such that
(ii) uniformly for almost all ;
(iii) uniformly for almost all ;
(iv) for every , there exists such that for almost all , the map is nondecreasing on ;
then there exists such that
Remark 3.1 Since we are looking for positive solutions and hypotheses H concern only the positive semiaxis , we may and will assume that for almost all and all . Hypothesis H(ii) implies that for almost all , the map is strictly -sublinear near +∞. Hypothesis H(iv) is much weaker than assuming the monotonicity of for almost all .
Example 3.2 The following functions satisfy hypotheses H (for the sake of simplicity, we drop the z-dependence):
with . Clearly is not monotone.
and let be the set of solutions of . We set
(if , then ).
Proposition 3.3 If hypotheses H hold, then
Proof Clearly, the result is true if . So, suppose that and let . So, we can find such that
From the strong maximum principle of Pucci and Serrin [, p.34], we have that
So, we can apply the boundary point theorem of Pucci and Serrin [, p.120] and have that . Therefore, .
By virtue of hypotheses H(ii) and (iii), we see that we can find such that
Let and . Suppose that . Then from the first part of the proof, we know that we can find . We have
(see (3.1) and recall that ), which contradicts (2.3). Therefore, . □
For , let be the energy functional for problem defined by
Proposition 3.4 If hypotheses H hold, then .
Proof By virtue of hypotheses H(i) and (ii), for a given , we can find such that
Then for and , we have
(see (3.2) and (2.3)).
Let . Then from (3.3) it follows that is coercive. Also, exploiting the compactness of the embedding (by the Sobolev embedding theorem), we see that is sequentially weakly lower semicontinuous. So, by the Weierstrass theorem, we can find such that
Consider the integral functional defined by
Hypothesis H(v) implies that and since for almost all , all , we may assume that . Since is dense in and , we can find , , such that . Then for large, we have
(see (3.4)), hence . From (3.4), we have
On (3.5), we act with . Then
hence , .
From (3.5), we have
so (see Proposition 3.3).
So, for big, we have and so . □
Proposition 3.5 If hypotheses H hold and , then .
Proof Since by hypothesis , we can find a solution of (see Proposition 3.3). Let and consider the following truncation of the reaction in problem :
This is a Carathéodory function. Let
and consider the -functional , defined by
As in the proof of Proposition 3.4, using hypotheses H(i) and (ii), we see that is coercive. Also, it is sequentially weakly lower semicontinuous. So, we can find such that
On (3.7) we act with . Then
(see (3.6) and use the facts that and ), so
and hence .
Therefore, (3.7) becomes
hence . This proves that . □
Proposition 3.6 If hypotheses H hold, then for every problem has at least two positive solutions
Proof Note that Proposition 3.5 implies that . Let . Then we can find and . We have
(recall that and ). As in the proof of Proposition 3.5, we can show that . We introduce the following truncation of the reaction in problem :
This is a Carathéodory function. We set
and consider the -functional defined by
It is clear from (3.10) that is coercive. Also, it is sequentially weakly lower semicontinuous. So, we can find such that
Acting on (3.11) with and next with (similarly as in the proof of Proposition 3.5), we get
Hence, we have
Then (3.11) becomes
(see (3.10)), so
Then (recall that ) and
So, we can apply the tangency principle of Pucci and Serrin [, p.35] and infer that
Let and let be as postulated by hypothesis H(iv). Then
(see hypothesis H(iv) and use the facts that and ), so
(see (3.12) and Proposition 2.3).
In a similar fashion, we show that
From (3.13) and (3.14), it follows that
From (3.10), we see that
for some .
So, (3.15) implies that is a local -minimizer of . Invoking Proposition 2.3, we have that
Hypotheses H(i), (ii) and (iii) imply that for given and , we can find such that
Then for all , we have
for some (see (3.17) and (2.3)).
Choose . Then, from (3.18) and since , we infer that is a local minimizer of . Without any loss of generality, we may assume that (the analysis is similar if the opposite inequality holds). By virtue of (3.16), as in Gasinski and Papageorgiou  (see the proof of Theorem 2.12), we can find such that
Recall that is coercive, hence it satisfies the Palais-Smale condition. This fact and (3.19) permit the use of the mountain pass theorem (see Theorem 2.1). So, we can find such that
From (3.20) and (3.19), we have that , . From (3.21), it follows that . □
Next, we examine what happens at the critical parameter .
Proposition 3.7 If hypotheses H hold, then .
Proof Let be a sequence such that
For every , we can find , such that
We claim that the sequence is bounded. Arguing indirectly, suppose that the sequence is unbounded. By passing to a suitable subsequence if necessary, we may assume that . Let
Then and for all . From (3.22), we have
(see (3.1)), so the sequence is bounded. This fact and hypothesis H(ii) imply that at least for a subsequence, we have
(see Gasinski and Papageorgiou ). Also, passing to a subsequence if necessary, we may assume that
On (3.23) we act with , pass to the limit as and use (3.24) and (3.26). Then
Using Proposition 2.4, we have that
Passing to the limit as in (3.23) and using (3.24), (3.27) and the fact that , we obtain
so , which contradicts (3.27).
This proves that the sequence is bounded. So, passing to a subsequence if necessary, we may assume that
On (3.22) we act with , pass to the limit as and use (3.28) and (3.29). Then
(since A is monotone) and thus
(see Proposition 2.4).
Therefore, if in (3.22) we pass to the limit as and use (3.30), then
and so is a solution of problem .
We need to show that . From (3.22), we have
From Ladyzhenskaya and Uraltseva [, p.286], we know that we can find such that
Then applying Theorem 1 of Lieberman , we can find and such that
Recall that is embedded compactly in . So, by virtue of (3.28), we have
Suppose that . Then
Hypothesis H(iii) implies that for a given , we can find such that
From (3.31), it follows that we can find such that
Therefore, for almost all and all , we have
(see (3.32) and (3.33)), so
(see (2.3)), thus
Let to get a contradiction. This proves that and so , hence . □
The bifurcation-type theorem summarizes the situation for problem .
Theorem 3.8 If hypotheses H hold, then there exists such that
(a) for every problem has at least two positive solutions:
(b) for problem has at least one positive solution ;
(c) for problem has no positive solution.
Remark 3.9 As the referee pointed out, it is an interesting problem to produce an example in which, at the bifurcation point , the equation has exactly one solution. We believe that the recent paper of Gasiński and Papageorgiou  on the existence and uniqueness of positive solutions will be helpful. Concerning the existence of nodal solutions for , we mention the recent paper of Gasiński and Papageorgiou , which studies the -equations and produces nodal solutions for them.
Maya C, Shivaji R: Multiple positive solutions for a class of semilinear elliptic boundary value problems. Nonlinear Anal. 1999, 38: 497-504. 10.1016/S0362-546X(98)00211-9
Rabinowitz PH: Pairs of positive solutions of nonlinear elliptic partial differential equations. Indiana Univ. Math. J. 1973, 23: 173-186. 10.1512/iumj.1973.23.23014
Guo Z: Some existence and multiplicity results for a class of quasilinear elliptic eigenvalue problems. Nonlinear Anal. 1992, 18: 957-971. 10.1016/0362-546X(92)90132-X
Hu S, Papageorgiou NS: Multiple positive solutions for nonlinear eigenvalue problems with the p -Laplacian. Nonlinear Anal. 2008, 69: 4286-4300. 10.1016/j.na.2007.10.053
Perera K: Multiple positive solutions of a class of quasilinear elliptic boundary value problems. Electron. J. Differ. Equ. 2003, 7: 1-5.
Benci V, D’Avenia P, Fortunato D, Pisani L: Solitons in several space dimensions: Derrick’s problem and infinitely many solutions. Arch. Ration. Mech. Anal. 2000, 154: 297-324. 10.1007/s002050000101
Cingolani S, Degiovanni M: Nontrivial solutions for p -Laplace equations with right hand side having p -linear growth at infinity. Commun. Partial Differ. Equ. 2005, 30: 1191-1203. 10.1080/03605300500257594
Sun M: Multiplicity of solutions for a class of the quasilinear elliptic equations at resonance. J. Math. Anal. Appl. 2012, 386: 661-668. 10.1016/j.jmaa.2011.08.030
Marano SA, Papageorgiou NS: Multiple solutions to a Dirichlet problem with p -Laplacian and nonlinearity depending on a parameter. Adv. Nonlinear Stud. 2012, 3: 257-275.
Marano SA, Papageorgiou NS:Constant-sign and nodal solutions of coercive -Laplacian problems. Nonlinear Anal. 2013, 77: 118-129.
Gasiński L, Papageorgiou NS: Nonlinear Analysis. Chapman & Hall/CRC, Boca Raton; 2006.
Mawhin J, Willem M: Origin and evolution of the Palais-Smale condition in critical point theory. J. Fixed Point Theory Appl. 2010, 7: 265-290. 10.1007/s11784-010-0019-7
Gasiński L, Papageorgiou NS: Multiple solutions for nonlinear coercive problems with a nonhomogeneous differential operator and a nonsmooth potential. Set-Valued Var. Anal. 2012, 20: 417-443. 10.1007/s11228-011-0198-4
Brézis H, Nirenberg L: versus local minimizers. C. R. Acad. Sci., Sér. 1 Math. 1993, 317: 465-472.
Arcoya D, Ruiz D: The Ambrosetti-Prodi problem for the p -Laplace operator. Commun. Partial Differ. Equ. 2006, 31: 849-865. 10.1080/03605300500394447
Dinca G, Jebelean P, Mawhin J: Variational and topological methods for Dirichlet problems with p -Laplacian. Port. Math. 2001, 58: 339-378.
Ladyzhenskaya OA, Uraltseva N Mathematics in Science and Engineering 46. In Linear and Quasilinear Elliptic Equations. Academic Press, New York; 1968.
Lieberman GM: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 1988, 12: 1203-1219. 10.1016/0362-546X(88)90053-3
Pucci P, Serrin J: The Maximum Principle. Birkhäuser, Basel; 2007.
Gasiński L, Papageorgiou NS: Nodal and multiple constant sign solutions for resonant p -Laplacian equations with a nonsmooth potential. Nonlinear Anal. 2009, 71: 5747-5772. 10.1016/j.na.2009.04.063
Gasiński L, Papageorgiou NS: Existence and uniqueness of positive solutions for the Neumann p -Laplacian. Positivity 2012. doi:10.1007/s11117-012-0168-6 (published online)
Gasiński, L, Papageorgiou, NS: Multiplicity theorems for -equations (submitted)
Dedicated to Professor Jean Mawhin on the occasion of his 70th birthday.
The authors would like to express their gratitude to both knowledgeable referees for their corrections and remarks. This research has been partially supported by the Ministry of Science and Higher Education of Poland under Grants no. N201 542438 and N201 604640.
The authors declare that they have no competing interests.
The authors declare that the work was realized in collaboration with the same responsibility. All authors read and approved the final manuscript.
About this article
Cite this article
Gasiński, L., Papageorgiou, N.S. Multiplicity of positive solutions for eigenvalue problems of -equations. Bound Value Probl 2012, 152 (2012) doi:10.1186/1687-2770-2012-152
- nonlinear regularity
- tangency principle
- bifurcation-type theorem
- positive solutions